Q: Good evening ma’am, God bless you for the job well done. Please I urgently need your help. I did IUD contraceptive method of family planning for about ten months now. Lately I started noticing overflowing and long days in my period and bloating in my stomach – looks as if I am pregnant. Please advise if to remove it or not. Thanks ma’am
A: There are two types of IUDs: the Paragard IUD and the Mirena IUD.
The Paragard IUD is a copper-containing IUD. The copper is poisonous/toxic to sperm and the IUD also prevents implantation of the fertilized egg into the uterus, should fertilization still occur. Paragard can be used during breastfeeding and its removal leads to a quick return of fertility, generally. It usually prevents pregnancy for about 10 years after insertion.
The Mirena IUD contains hormones which make the cervical mucous extra thick preventing the sperm from getting to the womb and it also makes the lining of the womb thin such that even if a fertilized egg were to get there, it would not be able to implant on the thin lining of the womb. It also prevents ovulation. Mirena helps reduce the cramping pain of a menstrual period and also reduces bleeding. It prevents pregnancy for up to 5 years after insertion.
Side effects of Paragard include back ache, cramps, severe pain during menstrual period and heavy bleeding etc while Mirena can cause breast tenderness, weight gain, irregular menstrual cycles etc Both IUDs can also be expelled, spontaneously, that is for no reason.
There are warning signs to look out for when you have the IUD on. If you experience any of these under-listed symptoms, please see your doctor immediately.
- Severe vaginal bleeding with at least 2 sanitary towels soaked every hour for 2 or more hours. If your bleeding is this much, please see your doctor immediately
- Smelly vaginal discharge. This could be associated with fever and chills
- Severe pain in abdomen or pelvis
General information about IUDs:
• They are more than 99% effective
• You and your partner cannot feel the IUD either during sexual intercourse or while checking for it
• Your partner may however be able to feel the string during sexual intercourse and the string can also be felt if a finger is into the vagina.
• People who have inserted IUDs may feel abdominal cramps or lower back ache for a few weeks after insertion
• Bleeding in between periods may also happen.
• There is a risk of infection if the user of IUD or her sexual partner have other sexual partners.
If you’re not sure of the IUD you had inserted, please visit your healthcare provider to confirm. If your side effects are determined to be in the danger zone, the medical personnel at your family planning clinic will take urgent steps to remove the IUD if necessary.
Have a great evening, everyone 😀